Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 126, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2003, 10:46 PM EDT for Greenbrier County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 10:46 PM EDT (02:46 UTC)
- Expired
- Jul 8, 2003, 11:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2203 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 090246 SVRRNK WVC025-090330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1046 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 1130 PM EDT. * AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF DUO...MOVING EAST AT 20 MPH. * SOME LOCATIONS THREATENED THROUGH 1130 PM EDT INCLUDE DUO... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3831 8090 3813 8096 3801 8050 3823 8042 $$ 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:10 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 8, 9:10 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 910 PM EDT TUE JUL 8 2003 CONVECTION CONTS AT A MINIMUM OVER THE AREA THIS EVENING WITH LOTS OF LOW LEVEL INSTAB CAPPED BY DRY AIR ALOFT PER VAPOR LOOP. QUESTIONS OVERNIGHT WITH WHETHER WE WILL SEE LID BREAK AFTER DAYLONG HEATING OR WILL MCS REMNANT/OUTFLOW DRIFT S AND PRODUCE FOCUS FOR TSRA COVERAGE. 00Z RAOB SUGGESTS POTENTIAL THERE PER 3K CAPE/HIGH PWAT BUT HIGHLY LIMITED VIA DEEP DOWNSLOPE TRAJ AND LACK OF A TRIGGER ATTM. MOST MODEL GUIDANCE ALSO INIDICATING BEST CHCS OVER THE NW CLOSER TO ONGOING COMPLEXES WITH LITTLE ELSW TIL DURING WED. THINK THIS ON TRACK BUT A BIT LEARY OF SO MUCH INSTAB AND GOING WITH A TOTALLY DRY FCST. THUS WILL LOWER POPS A NOTCH BUT LIKELY LEAVE IN AN ISOLD MENTION ALL BUT THE FAR S OVERNIGHT OTRW PC FOR DEBRIS CLOUDS EXCEPT MSTLY CLDY NW. MAY ADJUST TEMPS RANGES UP A BIT GIVEN SOUPY DEWPOINTS ESPCLY SRN ZONES. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Jul 8, 5:05 AM EDT, 17 hours 41 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 505 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON...MAINLY NORTH OF A BLUEFIELD...ROANOKE...LYNCHBURG LINE. ASIDE FROM THE THUNDERSTORM THREAT...HIGH HEAT AND HUMIDITY ARE ANTICIPATED WITH HEAT INDICES NEAR 100 FOR ROANOKE...LYNCHBURG...DANVILLE...AND MARTINSVILLE. .DAYS TWO THROUGH SEVEN... HOT AND HUMID WEATHER CAN BE EXPECTED WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF THE BLUE RIDGE. AFTERNOON THUNDERSTORMS WEDNESDAY AND THURSDAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
In the hours before
Special weather statement, Jul 8, 10:42 PM EDT, 4 minutes before
VAZ019-020-WVZ045-090345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1042 PM EDT TUE JUL 8 2003 ...THUNDERSTORMS WITH HEAVY RAINS WILL ROLL THROUGH THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA... AT 1040 PM...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING EAST ACROSS THE NORTHERN GREENBRIER VALLEY. THESE STORMS COULD PRODUCE A QUICK INCH OF RAIN IN 30 MINUTES AND A WIND GUST TO 45 MPH. THE RAIN WILL REACH THE RUPERT AREA BY 11 PM AND THE HOT SPRINGS BY MIDNIGHT. IF A STORM APPROACHES YOUR AREA...STAY INSIDE...AND AWAY FROM WINDOWS. DO NOT USE ELECTRICAL APPLIANCES DURING A THUNDERSTORM. IF TRAVELING...SLOW DOWN...AND BE ALERT TO LOW VISIBILITIES IN HEAVY RAIN...AND PONDING OF WATER ON THE ROADS. 07
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:47 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 58 min |
| Jul 9, 12:55 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 65 min |
| Jul 9, 1:17 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 43 min |
| Jul 9, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 45 min |
| Jul 9, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 14 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.